izmir escort
casino siteleri - slot siteleri
travesti porno
casino siteleri
Cancer

Interesting Case – Drug Induced Liver Failure

Successful Management of Anti Tuberculosis Therapy induced liver failure by Liver Team

50 year old female during routine follow up was diagnosed to have mild pericardial effusion. She was started empirically on 4 drugs anti tuberculosis therapy (ATT). She tolerated the therapy well and on completion of intensive phase her pericardial effusion disappeared. She was maintained on isoniazid, rifampicin and ethambutol therapy. 4 months after starting ATT, she noticed jaundice and consulted her physician who stopped ATT and started her on Ursodeoxycholic acid. However, her jaundice worsened and that is when she presented to Zydus Hospitals.

At the first visit she had full blown liver failure. Her reports showed a bilirubin of 14 mg/dl, AST 157 IU/ml, ALT 90 IU/ml, Albumin 2.9 mg/dl and a International Normalized Ratio (PT-INR) of 7.1. Her ultrasound showed mild ascites and hypo echoic liver. She had over encephalopathy with flaps on examination. She was counseled about the need for liver transplant and was admitted in the intensive care unit. She was started on ACUTE LIVER FAILURE treatment protocol and at the same time her work up for liver transplant was carried out. All other etiological workup was negative except positivity of Anti-Nuclear Antibody (ANA). The donor was also identified. She was continued for hepato-safe ATT. She underwent a Transjugular liver biopsy which showed changes of chronic hepatitis with histiocytes within the hepatocytes. Even liver copper was elevated.

She responded to our Acute Liver Failure treatment and her PT-INR as well as Bilirubin started showing improving trend. Her sensorium also improved and her ascites disappeared. She was shifted out of intensive care and was discharged 15 days after admission without a liver transplant. Her ATT was stopped 3 months post discharge. She is now 1 year follow-up with no evidence of chronic liver disease or recurrence of tuberculosis. She is off all treatments and is on 6 monthly observation

Drug Induced Liver injury

  1. Paracetamol is the most common cause of drug induced liver failure in the western world
  2. In India ATT forms the most common cause of drug induced liver failure. Second most common cause in India is herbal preparations – Complementary and Alternative medicines.
  3. ATT induced liver failure is unlikely to recover without a liver transplant
  4. ATT induced liver failure is caused by massive necrosis unlike that caused by viral hepatitis where chances of recovery without liver transplant are very high if treated early with disease specific acute liver failure protocol.
  5. Empirical ATT is the usual reason for development of ATT induced liver failure. It is more common in malnourished individuals as well as those who are additional taking alcohol.
  6. ATT induced liver failure can cause ANA positivity and raised IgG which may misled to the diagnosis of auto immune hepatitis
  7. Elevated liver copper is a sign of chronic hepatitis and is not diagnostic of Wilson’s disease in absence of other serological markers

Learning Points in this case

  1. Any patient with jaundice when they develop coagulopathy (INR >1.5), they are labeled as Acute Liver Injury and should be treated with similar precautions as Acute Liver Failure
  2. Early referral to a setup with back up of liver transplant is the key to management of these patients as they do not give a prolonged window of opportunity once they become deeply encephalopathic.

    More InformatonDrpathikparikh.com

    Contact to:- Zydus Hospitals: +91 79 66 19 0218 Bapunagar: +91 75730 23123

Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button